Q. Is it advisable to take Fentanyl and Suboxone together?

Answered by
Dr. Balaramareddy
and medically reviewed by Dr. Divya Banu M
Published on Aug 05, 2019 and last reviewed on: Aug 07, 2019

Hello doctor,

I am getting a cardiac cath this morning. I am currently on Suboxone 12 mg, 6 in AM and 6 in PM. When I asked what they will be using to sedate, they said Fentanyl and Versed. I asked for Profol but got no answer. I spoke to a male nurse, not an anesthesiologist. If the Fenytal overrides the sub will I be in withdraw? Also, are there safety issues combining these medicines? Should I cancel this procedure?

Dr. Balaramareddy

Anesthesiology General Practitioner
#

Hi,

Welcome to icliniq.com.

Usually, for cardiac procedure anesthesiologist will prefer Fentanyl than Propofol because Fentanyl is opioid and it causes good pain relief and sedation and there is a high probability of heart stability and the chances of losing your breath and consciousness with Fentanyl is very less but still you will be made to sleep and remain pain-free.

Propofol causes deep sleep. You may lose your complete consciousness, you may lose your breathing and go to mechanical ventilation. So it is always good to go head with Fentanyl and Versed. Your medication will not interfere with the drugs, do not worry.

Thank you doctor,

So you are saying Suboxone which limits any opioid from being effective is not contraindicated with Fentanyl?

Dr. Balaramareddy

Anesthesiology General Practitioner
#

Hi,

Welcome back to icliniq.com.

The Suboxone which you are taking morning and night is for pain control right. It is a combination of Buprenorphine and Naloxone which are pain killers which act on opioid receptors.

One thing you have to understand is usually Naloxone alone will be used to treat the opioid-induced side effects like deep sedation or respiratory depression occurring in patients in the hospital setup. So if you are using Suboxone (Naloxene+Buprionorphine) which are having two different actions they will have addictive effect when used with Fentanyl.

So, definitely, you have to tell the anesthesiologist that you are using this so that he can reduce the dose of Fentanyl during your procedure and he can give Buprenorphine alone as you are already used to it or some other form of analgesia.

Also Read Answers From:

Related Questions & Answers


Cancer Pain

Article Overview: Pain is an important and distressing symptom in patients suffering from cancer. This article emphasizes different treatment options available for pain management. Read Article


Dr. Jatin Bhatia
Medical Oncologist

Pain is a very subjective sensation and the most disturbing sensation to any person. One of the prominent textbooks of medicine describes pain as an unpleasant sensation localized to any part of the body. Pain is one symptom that has been reported differently by various individuals. Some describe it...  Read Article

Am I having a heart problem or PTSD?

Query: Hello doctor,I have already talked to my very own Cardiologist but have not really gotten much. They just told me I have been having a lot of tachycardia lately but with a normal rhythm. They told me I should be fine but I feel I am not. Three months back, I had gone into cardiac arrest due to a dru...  Read Full >>


Answer: Hello, Welcome to icliniq.com. Likely it is an anxiety only causing you tachycardia. If possible please attach your reports like monitoring report, and echo if you have. Echo will tell us whether there are any residual effects on the heart of your previous problems. You should get a thyroid test d...  Read Full

Why is there shocking sensation in arms in an IV drug user?

Query: Hello doctor, I am an IV drug user, street-level Fentanyl and Carfentanyl specifically and I am getting big deep scabby like sores all over my arms where I am using IV. Now I am noticing electrical currents shocking my arms both at exactly the same time, especially when I take deeper breaths I have...  Read Full >>


Dr. Albana Greca
Family Physician, General Practitioner

Answer: Hello, Welcome to icliniq.com. I am really sorry to know that you are an IV drug user. I hope you will start quitting the drug, life is a beautiful gift, so do not throw it away like this. Get helped by family or friends or even by a specialist to be drug-free. You deserve a better life, but not l...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Anesthesiologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.